Alert archive / Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 126, NWS Blacksburg, VA

June 15, 2007Smyth County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 15, 2007, 3:45 PM EDT for Smyth County, Virginia. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 2007, 3:45 PM EDT (19:45 UTC)
Expired
Jun 15, 2007, 4:45 PM EDT
In force
60 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Smyth County, VA

The radar

The Roanoke radar (KFCX), 114 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.8 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2007-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2007-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:56 PM EDT, 49 minutes earlier.

Area forecast discussion, Jun 15, 2:56 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
256 PM EDT FRI JUN 15 2007

.SYNOPSIS...
HIGH PRESSURE WILL SLIDE SOUTHEAST OFF THE COAST WHILE THE UPPER
LOW OFF THE NEW ENGLAND COAST BEGINS TO SHIFT EAST...WHILE ONE
MORE UPPER AIR DISTURBANCE DROPS ACROSS THE AREA SATURDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
CONVECTION ACROSS THE SWRN CWA THIS AFTERNOON WILL SHIFT SOUTHEAST
INTO THE NC FOOTHILLS THROUGH EARLY EVENING. WITH SE FLOW AND
WEDGE...REST OF THE AREA WILL REMAIN GENERALLY CLOUDY WITH A
SLIGHT CHANCE FOR A SHOWER. OVERNIGHT...UPPER ENERGY PASSES
SOUTH...AND WE SHOULD SEE SOME CLEARING WHICH WILL LEAD TO FOG
FORMATION. COULD SEE A STRATUS DECK ALONG/EAST OF THE BLUE
RIDGE...AS CAD SLOWLY WEAKENS.

ONE MORE SHORTWAVE PINWHEELS SOUTH ON THE BACKSIDE OF THE UPPER
LOW SATURDAY...BRINGING THE BEST LIFT AND CHANCE OF PRECIP TO THE
SRN CWA...30/40 POPS. BEST CONVERGENCE WILL BE ALONG THE SRN BLUE
RIDGE. FURTHER NORTH WILL SEE ISOLATED CONVECTION...WHILE THE COOL
POOL SHIFTS EAST. CONVECTION SHOULD WANE BY LATE AFTERNOON/EARLY
EVENING...AND LACK OF WEDGE SHOULD PRODUCE MILDER TEMPS.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
UPPER RIDGE BEGINS BUILDING IN FROM THE SOUTHWEST SAT NIGHT
THROUGH MONDAY...WITH HOT TEMPS RETURNING TO MUCH OF THE AREA.
ATMOSPHERE WILL BECOME CAPPED...AND THREAT OF PRECIP WILL BE
REDUCED.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
HOT TEMPS WILL PERSIST TUESDAY...BEFORE A SHORTWAVE MOVES ACROSS
THE GREAT LAKES/MID ATLANTIC MIDWEEK...SENDING A BETTER CHANCE OF
SHOWERS/STORMS...AND COOLER TEMPS. WE GO BACK TO MORE DIURNAL
CONVECTION THU/FRI...AS HIGH PRESSURE BUILDS INTO THE TN VLY.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
MVFR CIGS AND OCNL DRZL WILL PERSIST A LITTLE LONGER THAN
EXPECTED...COOL WEDGE IS VERY STRONG. TSTMS ARE DEVELOPING WEST OF
THE WEDGE OVER FAR WESTERN VA/EASTERN KY ATTM. TSTM ACTIVITY
LIKELY TO BE IN THE BLF VICINITY LATER THIS AFTERNOON.

OVERNIGHT...AS SKIES SCATTER OUT...WITH LIGHT WINDS AND A LOT OF
LEFT-OVER LOW LEVEL MOISTURE...EXPECT AT LEAST MVFR FOG/STRATUS
TO DEVELOP...POSSIBLY IFR- ESPECIALLY AT LWB.

LIGHT EAST/SOUTHEASTERLY FLOW WILL CONTINUE INTO SATURDAY IN THE
EAST SO THE CHANCE OF OFF AND ON MVFR CIGS AND VSBYS WILL BE
HIGHER THAN CLIMATOLOGY THROUGH THE PERIOD. THERE WILL STILL BE A
LOW CHANCE OF LATE DAY CONVECTION IN THE MTNS SATURDAY.

SUNDAY AND MONDAY A WARM RIDGE OF HIGH PRESSURE BUILDS OVER THE
REGION AND PREVENTS ANY AFT CONVECTION. MVFR FOG IS POSSIBLE
OVERNIGHT.

TUESDAY...THE THREAT OF AFTERNOON THUNDERSTORMS RETURNS AS A COLD
FRONT APPROACHES THE REGION.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...WP
LONG TERM...WP
AVIATION...JJ/JS
Hazardous weather outlook, Jun 15, 12:41 PM EDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1241 PM EDT FRI JUN 15 2007

VAZ011-013-014-016>020-022>024-WVZ043>045-161645-
GILES-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-SUMMERS-MONROE-GREENBRIER-
1241 PM EDT FRI JUN 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009-010-012-015-WVZ042-161645-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-MERCER-
1241 PM EDT FRI JUN 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. SOME STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-161645-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
1241 PM EDT FRI JUN 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AFTERNOON
AND EVENING. SOME STORMS MAY PRODUCE LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 3:00 PM EDTSevere Thunderstorm WarningRNKTazewell45 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.